Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 59, NWS Northern Indiana

May 12, 2000Fulton County, Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 12, 2000, 6:19 PM EST for Fulton County, Marshall County, Indiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 6:19 PM EST (23:19 UTC)
Expired
May 12, 2000, 7:00 PM EST
In force
41 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Fulton County, IN, Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:57 PM ESTThunderstorm WindBourbon, INTree down.
May 12, 7:05 PM ESTHail 1.75Argos, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 122322
SVRFWA
INC049-099-130010-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 PM EST FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN INDIANA
  MARSHALL COUNTY IN INDIANA

* UNTIL 700 PM EST

* AT 618 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF CULVER...OR ABOUT 7 MILES
  SOUTHWEST OF KNOX...MOVING EAST AT 55 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  KEWANNA
  CULVER
  PLYMOUTH
  ROCHESTER
  ARGOS
  BOURBON

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, May 12, 3:15 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 PM EST FRI MAY 12 2000

FCST CONCERN IN EXTENT OF  SVR WX THIS EVENING.

NORTHWESTERN HALF OF CWA CURRENTLY UNDER TORNADO WATCH UNTIL 01Z.
CONVECTION OCCURRING AHEAD OF COLD FRONT IN VERY MOIST UNSTABLE AIR
MASS.  DP/S ARE IN THE 70S AS FAR N AS CNTRL LWR MI.  CLDY SKIES OVER
CWA HAS KEPT TEMPS DOWN AND MAY HAVE HELPED TO KEEP SVR WX FROM
STARTING SOONER.

12Z MODELS INITIALIZED PRETTY WELL WITH PLACEMENT OF COLD FRONT
FROM NRN IL SW THRU MO TO OK.  NOT MUCH DIRECTIONAL SHEAR WITH FRONT
BUT GOOD SPEED SHEAR CAN BE SEEN IN PROFILER DATA AND AREA VWP/S.
AIR MASS IS EXTREMELY UNSTABLE WITH 12Z UNMODIFIED CAPES ALREADY
OVER 4000 J/KG.  MODIFIED KILX SOUNDING GENERATED CAPES TO GREATER
THAN 5000 J/KG.  LI/S ALSO VERY UNSTABLE AT -7 TO -9.  LOOKS LIKE
WIND AND HAIL WILL BE MAIN THREATS.  ISOLD TORNADOES ALSO POSSIBLE.
COLD FRONT IS MOVING SLOWLY WITH CONVECTION MOVING NORTHEAST ALONG
FRONT.  AGREE WITH KGRR THAT TRAINING COULD CAUSE SOME FLOODING
PROBLEMS.  HOWEVER...OVER KIWX CWA FF GUIDANCE AMNTS ARE FAIRLY
HIGH SO DO NOT EXPECT FLOODING PROBLEMS OVER OUR CWA.  FRONT SHOULD
MOVE THRU ENTIRE KIWX CWA BY 09Z.

AFTER FROPA TIGHT WIND GRADIENT WILL MOVE INTO RGN.  BREEZY
CONDITIONS SHOULD CONT THRU DAY SAT.  TEMPS WILL RETURN TO MORE
SEASONABLE CONDITIONS.  H8-H7 TEMPS ALSO DECREASE SO NEAR NORMAL
TEMPS SHOULD CONTINUE THRU EARLY WEEK.  MISFWA SENT.

THANKS FOR COORD...KGRR.

.IWX...NONE.

OHARA

In the hours before

Local storm report, May 12, 6:10 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    SAN PIERRE                IN   .75 INCH HAIL
05/12/00   STARKE                         REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:59 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke51 min
May 12, 6:58 PM ESTSevere Thunderstorm WarningIWXFulton52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.